Nebraska, 2011

Tornadoes and Hail in Nebraska, August 18, 2011

August 18, 2011 · NWS LBF · 22 events in 6 counties and zones

Several intense severe thunderstorms developed on the afternoon of August 18th over north central Nebraska. These storms became anchored on a boundary which resulted in slow storm motions and enhanced the rotation in the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Several intense severe thunderstorms developed on the afternoon of August 18th over north central Nebraska. These storms became anchored on a boundary which resulted in slow storm motions and enhanced the rotation in the storms. Very large hail up to baseball size fell from these storms, while they also produced funnel clouds and tornadoes near Ewing (eastern Holt county). In addition, another isolated thunderstorm dropped ping pong size hail over northwest Cherry county in the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 18, 2:05 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 18, 2:05 PM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
305 PM CDT THU AUG 18 2011

.SYNOPSIS...

    AT 19Z...SURFACE ANALYSIS SHOWED THE DRY LINE HAD PUSHED THROUGH
MOST OF WESTERN NEBRASKA TO JUST WEST OF A VALENTINE-NORTH PLATTE
LINE AND MAY HAVE PUSHED THROUGH IMPERIAL. SATELLITE DERIVED
PRECIPITABLE WATER SHOWED THE MOISTURE PLUME WELL EAST OF THEDFORD
AND NORTH PLATTE. ALSO...SATELLITE DERIVED LIFTED INDICES SHOWED
VERY UNSTABLE CONDITIONS EAST OF AINSWORTH AND BROKEN BOW. THE LAPS
ANALYSIS ALSO SHOWED THAT BULK 0-6KM SHEAR HAD INCREASED TO 40-50KT.
CUMULUS FIELDS IN THE VISIBLE IMAGERY INDICATED MOIST UNSTABLE AIR
OVER NORTH CENTRAL NEBRASKA ALONG AND NORTH OF A VALENTINE-
AINSWORTH-ORD LINE.
&&

.SHORT RANGE...TONIGHT AND FRIDAY.

    THE DRY LINE HAS PUSHED THROUGH WESTERN NEBRASKA AND SEEMS TO BE
HUNG UP NEAR A VALENTINE-THEDFORD-LEXINGTON LINE. THAT PRETTY MUCH
ELIMINATES THE AREA WEST OF VALENTINE AND NORTH PLATTE FOR SEVERE
WEATHER. VERY UNSTABLE CONDITIONS EXIST IN CENTRAL AND NORTH CENTRAL
NEBRASKA...AND SHORT RANGE PROJECTIONS INDICATE MORE FAVORABLE DEEP
LAYER BULK SHEAR. THE BOTTOM LINE IS THAT THE STRONGEST CHANCES OF
THUNDERSTORMS THIS EVENING AND TONIGHT WILL BE EAST OF THEDFORD-
NORTH PLATTE-MCCOOK LINE AND NORTH OF THE U.S. HIGHWAY 20 CORRIDOR
IN NORTHERN NEBRASKA. THE STRONGEST CHANCES FOR SEVERE WOULD BE EVEN
FARTHER EAST...SAY ALONG AND EAST OF A VALENTINE-BROKEN BOW LINE.

    BY FRIDAY AFTERNOON...CONVECTIVE POTENTIAL AND DEEP BULK SHEAR
BECOME FAVORABLE FOR SEVERE THUNDERSTORM POTENTIAL IN SOUTHWEST
NEBRASKA AND PARTS OF THE NEBRASKA PANHANDLE. THE FOCUS WILL BE
ALONG A WEAK SURFACE FRONT NEAR THE KANSAS-COLORADO-NEBRASKA AND
ACROSS NORTHERN KANSAS BY FRIDAY EVENING.

.MEDIUM RANGE/EXTENDED...SATURDAY THROUGH THURSDAY.

    AFTER THE SYSTEM FRIDAY...UNSEASONABLY COOL TEMPERATURES CAN BE
EXPECTED SATURDAY WITH THE POSSIBILITY OF SOME LINGERING SHOWERS OR
THUNDERSTORMS IN SOUTHERN AND EASTERN NEBRASKA.

    TEMPERATURES BEGIN A MARKED RECOVERY SUNDAY AND 90S ARE POSSIBLE
OVER MUCH OF CENTRAL AND WESTERN NEBRASKA MONDAY THROUGH WEDNESDAY.
&&

.AVIATION...
    FOR THE 18Z TAFS...TRICKY NEAR TERM FCST FOR KVTN SINCE THEY ARE
IN CLOSE PROXIMITY TO WARM FRONTAL BOUNDARY. HAVE INCLUDED CB WITH
THE IDEA THAT CONVECTIVE INITIATION WILL BE IN THE VICINITY BY LATE
AFTERNOON BUT LIKELY EAST OF THE TAF SITE. BELIEVE THE BIGGER ISSUE
WILL COME WITH LOWERED VSBYS DUE TO FOG LATER TONIGHT FOR BOTH KVTN
AND KLBF. LOW LEVEL MOISTURE WILL RETURN WESTWARD DURING THE EVENING
HOURS AS DRYLINE RETREATS AND EASTERLY LOW LEVEL FLOW DEVELOPS.
GUIDANCE HAS BEEN CONSISTENT IN BRINGING IN AT LEAST IFR CONDITIONS
FOR BOTH PLACES FOR A FEW RUNS NOW AND WITH SYNOPTIC CONDITIONS
FAVORABLE HAVE INCLUDED 3SM ALONG WITH LIFR CEILINGS BY MORNING.
VSBYS COULD EASILY GO TO 1SM OR LESS AND WILL MONITOR FOR NEXT
UPDATE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

SHORT RANGE AND MEDIUM RANGE/EXTENDED...SPRINGER
AVIATION...STOPPKOTTE
Hazardous weather outlook, Aug 18, 2:44 PM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT THU AUG 18 2011

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
344 PM CDT THU AUG 18 2011 /244 PM MDT THU AUG 18 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS PORTIONS
OF NORTH CENTRAL NEBRASKA THIS EVENING AND OVERNIGHT...MAINLY EAST OF A
LINE FROM VALENTINE TO BURWELL.

A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS PORTIONS
OF NORTH CENTRAL NEBRASKA OVERNIGHT. A WARM FRONT WILL IS ALSO
LOCATED ACROSS THE AREA WHICH WILL SERVE AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT AS THE EVENING PROGRESS. WITH THE
UNSTABLE AIRMASS IN PLACE...LARGE HAIL AND DAMAGING WINDS WILL BE
THE PRIMARY THREAT...THOUGH THE POSSIBILITY OF AN ISOLATED TORNADO
DOES EXIST IN THIS AREA AS WELL.

FURTHER WEST...LOW RELATIVE HUMIDITIES AND VERY WARM TEMPERATURES
WILL EXIST ACROSS THE EASTERN PANHANDLE AND PORTIONS OF SOUTHWEST
NEBRASKA THROUGH EARLY EVENING. LARGE AND RAPID FIRE GROWTH WILL
THEREFORE BE POSSIBLE ACROSS THE AREAS UNTIL SUNSET...AFTER WHICH
TIME RELATIVE HUMIDITIES WILL INCREASE AND LESSEN FIRE WEATHER CONCERNS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A BOUNDARY WILL STALL SOUTH OF WESTERN AND NORTH CENTRAL FRIDAY
INTO SATURDAY. NORTH OF THIS BOUNDARY...LOW LEVEL MOISTURE WILL
INCREASE ONCE AGAIN AND WITH DAYTIME HEATING WILL DEVELOP AN
UNSTABLE ATMOSPHERE ACROSS THE AREA. WITH THE ACTIVE WEATHER
PATTERN CONTINUING TO EXIST ACROSS THE CENTRAL PLAINS...SCATTERED
THUNDERSTORMS WILL BE POSSIBLE INTO THE WEEKEND...SOME OF WHICH
MAY BE SEVERE FRIDAY AFTERNOON AND EVENING. AGAIN...LARGE HAIL AND
DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT.

AN UPPER LEVEL RIDGE WILL DEVELOP ACROSS THE CENTRAL ROCKIES
SUNDAY INTO THE FIRST PART OF THE WORK WEEK. THIS WILL ALLOW
TEMPERATURES TO INCREASE...BUT ALSO ALLOW THE CHANCES FOR
THUNDERSTORMS TO CONTINUE INTO MONDAY...HOWEVER WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED. A DRIER PERIOD IS EXPECTED ACROSS WESTERN
AND NORTH CENTRAL NEBRASKA BY MID WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING EAST OF A LINE FROM
VALENTINE TO BURWELL. REPORTS OF LARGE HAIL OR DAMAGING WINDS WILL
BE HELPFUL IN THIS AREA...AND CONDITIONS WILL BE POSSIBLE THIS
EVENING FOR AN ISOLATED TORNADO.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JWS

In the hours before

Special weather statement, Aug 18, 10:25 AM CST, 4 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1125 AM CDT THU AUG 18 2011

NEZ007-181715-
BOYD NE-
1125 AM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOYD COUNTY UNTIL 1215 PM
CDT...

AT 1119 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ANOKA...OR 11 MILES NORTHWEST OF
SPENCER...MOVING EAST AT 40 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SPENCER...
  GROSS...
  BRISTOW...
  LYNCH...
  MONOWI...
  HIGHWAY 281 MILE MARKER 220...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

STOPPKOTTE
Special weather statement, Aug 18, 2:58 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
358 PM CDT THU AUG 18 2011

NEZ010-182130-
HOLT NE-
358 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 430 PM
CDT...

AT 356 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PAGE...OR 12 MILES SOUTHEAST OF ONEILL...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
EWING AROUND 410 PM CDT.

A TRAINED WEATHER SPOTTER REPORTED THIS STORM HAS A WALL CLOUD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC
Special weather statement, Aug 18, 3:12 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
412 PM CDT THU AUG 18 2011

NEZ010-182145-
HOLT NE-
412 PM CDT THU AUG 18 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HOLT COUNTY UNTIL 445 PM
CDT...

AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR INMAN...OR 8 MILES SOUTHEAST OF ONEILL...
MOVING WEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
RURAL CENTRAL HOLT COUNTY THROUGH 445 PM CDT

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CDC

The radar

The North Platte radar (KLNX), 181 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

15 hail, 4 funnel cloud, 3 tornado. Local standard time, as filed.

Hail, Boyd

When
August 18, 3:23 PM CST
Where
Boyd County, 0.51 mi W of Anoka
Measured
1.25 in hail
Reported by
Public
Coordinates
42.950, -98.830

Hail, Holt

When
August 18, 3:43 PM CST
Where
Holt County, 3.36 mi ESE of Inman
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
42.350, -98.490

Hail, Holt

When
August 18, 4:01 PM CST
Where
Holt County, 1.47 mi NNE of Ewing
Measured
2 in hail
Reported by
Public
Coordinates
42.290, -98.340

This storm also produced 2.00 inch hail two miles east-southeast of Ewing at 5:13 p.m. CDT as the storm moved to the southeast.

Hail, Holt

When
August 18, 4:13 PM CST
Where
Holt County, 21.76 mi NNE of (Onl)o Neill Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
42.770, -98.550

Hail, Holt

When
August 18, 4:13 PM CST
Where
Holt County, 0.51 mi E of Ewing
Measured
2.5 in hail
Reported by
Fire Department/Rescue
Coordinates
42.270, -98.340

Golf ball to tennis ball size hail fell along County Highway 45B.

Funnel Cloud, Holt

When
August 18, 4:15 PM CST
Where
Holt County, 2.31 mi NNW of Ewing
Reported by
NWS Employee
Coordinates
42.300, -98.370

The initial funnel cloud had dissipated, but another funnel cloud was forming at this time.

Tornado, Holt

When
August 18, 4:23 PM CST to 4:24 PM CST
Where
Holt County, 1 mi N of Ewing to 0.98 mi N of Ewing
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Fire Department/Rescue
Coordinates
42.285, -98.350

There was a brief tornado touchdown just north of Ewing. As the storm moved over Ewing the entire storm exhibited massive rotation. No damage occurred from this tornado and it was rated as an EF0 tornado.

Hail, Holt

When
August 18, 4:45 PM CST
Where
Holt County, 13.9 mi N of Page
Measured
1.75 in hail
Reported by
Public
Coordinates
42.600, -98.450

Tornado, Holt

When
August 18, 4:48 PM CST to 4:49 PM CST
Where
Holt County, 1.54 mi ESE of Ewing to 1.93 mi ESE of Ewing
Rating
EF0
Path length
0.39 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
42.258, -98.325

A tornado touched down just southeast of Ewing near the Holt county and Antelope county line. It was on the ground for one minute with no damage observed. At the time of the report, the tornado was large and was becoming rain wrapped.

Hail, Cherry

When
August 18, 5:00 PM CST
Where
Cherry County, 20.57 mi WSW of Merritt Res
Measured
2.5 in hail
Reported by
Public
Coordinates
42.528, -101.310

Hail, Holt

When
August 18, 5:06 PM CST
Where
Holt County, 3.78 mi NNE of Page
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
42.450, -98.390

Hail, Cherry

When
August 18, 5:21 PM CST
Where
Cherry County, 34.58 mi WSW of Merritt Res
Measured
1.25 in hail
Reported by
Public
Coordinates
42.410, -101.540

Hail, Cherry

When
August 18, 5:39 PM CST
Where
Cherry County, 31.37 mi WSW of Brownlee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.040, -101.140

Hail, Cherry

When
August 18, 5:55 PM CST
Where
Cherry County, 5.24 mi NNW of Merriman
Measured
1.5 in hail
Reported by
Public
Coordinates
42.990, -101.740

Funnel Cloud, Cherry

When
August 18, 6:15 PM CST
Where
Cherry County, 37.01 mi WSW of Brownlee
Reported by
Trained Spotter
Coordinates
42.120, -101.310

Tornado, Cherry

When
August 18, 6:40 PM CST to 6:41 PM CST
Where
Cherry County, 32.7 mi SW of Merritt Res to 32.69 mi SW of Merritt Res
Rating
EF0
Path length
0.02 mi
Path width
20 yd
Reported by
Public
Coordinates
42.300, -101.390

A rope tornado briefly touched down in a pasture just southwest of a residence. No damage occurred and the tornado was rated as an EF0.

Hail, Cherry

When
August 18, 6:45 PM CST
Where
Cherry County, 32.6 mi SW of Merritt Res
Measured
2.75 in hail
Reported by
Public
Coordinates
42.310, -101.400

Hail, Keya Paha

When
August 18, 7:22 PM CST
Where
Keya Paha County, 10.81 mi NW of Norden
Measured
1 in hail
Reported by
Public
Coordinates
42.992, -100.215

Hail, Hooker

When
August 18, 6:25 PM MST
Where
Hooker County, 20 mi S of Mullen
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.761, -101.030

Funnel Cloud, Keya Paha

When
August 18, 7:37 PM CST
Where
Keya Paha County, 5.33 mi ESE of Norden
Reported by
Law Enforcement
Coordinates
42.830, -99.990

Hail, Cherry

When
August 18, 7:45 PM CST
Where
Cherry County, 32.6 mi SW of Merritt Res
Measured
2.75 in hail
Reported by
Public
Coordinates
42.310, -101.400

Funnel Cloud, Brown

When
August 18, 7:47 PM CST
Where
Brown County, 17 mi NNW of Ainsworth
Reported by
Trained Spotter
Coordinates
42.777, -99.978

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336219, 336221, 336223, 336226, 336228, 336217, 336238, 336230, 336240, 336241, 336231, 336242, 336245, 336233, 336244, 336251, 336243, 336249, 336246, 336247, 336252, 336250.